New York, 2001Lightning Strike in New York, August 31, 2001
August 31, 2001 · NWS ALY · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 31, 7:55 PM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 31, 7:55 PM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
855 PM EDT FRI AUG 31 2001
.DISC...
INTERESTING AFERNOON/EVENING. OVERALL BORDERLINE
MINIMAL SVR EVENT. WATCH EXPIRES AT 9 PM AND
UPDATED ZONES WILL FLY AT THAT TIME.
AT 00Z COLD FRONT LAGGING ACROSS EASTERN LAKES
INTO ST LAWRENCE VALLEY. LINE OF PCPN DIRECTLY
AHEAD OF FRONT...AND LARGER BATCH OF SHRA TSRA
CURRENTLY FROM SPINE GREEN MOUNTAINS TO THE MID
HUDSON VALLEY. WILL WORD AS SHOWERS / SCATTERED
THUNDERSTORMS ENDING.
CLEARING LATE TONIGHT OR SHORTLY AFTER SUNRISE
SATURDAY. FINE IMPORTED CANADIAN HOLIDAY WEATHER
FOR BALANCE OF WEEKEND..AT NO CHARGE.
.ALY...NONE.
WILEY
In the hours before
Special weather statement, Aug 31, 5:34 PM EST, 3 hours 26 minutes before
NYZ042-043-312300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
634 PM EDT FRI AUG 31 2001
...A STRONG THUNDERSTORM IN WARREN AND WASHINGTON COUNTIES...
AT 634 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM 3
MILES NORTH OF BOLTON LANDING...OR 9 MILES NORTHEAST OF
WARRENSBURG...MOVING NORTHEAST AT 25 MPH.
THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
HULETTS LANDING AT 645 PM EDT...
HAGUE AND PUTNAM AT 700 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.
Local storm report, Aug 31, 6:09 PM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
709 PM EDT FRI AUG 31 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0616 PM POLAND NY WIND DAMAGE
08/31/01 HERKIMER WIRES DOWN
0630 PM STRATFORD NY 1 INCH HAIL
08/31/01 FULTON QUATER SIZE HAIL FROM
SKYWARN SPOTTE
0645 PM CAROGA LAKE NY WIND DAMAGE
08/31/01 FULTON TREES DOWN - FROM SKYWARN
SPOTTERSpecial weather statement, Aug 31, 6:45 PM EST, 2 hours 15 minutes before
NYZ042-043-010030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
745 PM EDT FRI AUG 31 2001
...STRONG THUNDERSTORMS IN WARREN AND WASHINGTON COUNTIES...
AT 745 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES NORTHWEST OF POTTERSVILLE TO 4
MILES SOUTH OF CONKLINGVILLE...OR ALONG A LINE EXTENDING FROM 18
MILES NORTH OF WARRENSBURG TO 14 MILES WEST OF GLENS FALLS...MOVING
EAST AT 35 MPH.
THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
LAKE GEORGE VILLAGE AT 750 PM EDT...
BOLTON LANDING AND WEST GLENS FALLS AT 755 PM EDT...
GLENS FALLS AT 800 PM EDT...
FORT EDWARD AND HAGUE AT 805 PM EDT...
ARGYLE AND COMSTOCK AT 810 PM EDT...
COSSAYUNA AND HARTFORD AT 815 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING.
Special weather statement, Aug 31, 7:22 PM EST, 1 hour 38 minutes before
NYZ043-VTZ013-010045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
822 PM EDT FRI AUG 31 2001
...STRONG THUNDERSTORMS IN BENNINGTON AND WASHINGTON COUNTIES...
AT 822 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF HULETTS LANDING TO
COMSTOCK TO 3 MILES EAST OF ARGYLE TO 3 MILES SOUTHWEST OF
COSSAYUNA...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF WHITEHALL
TO 7 MILES WEST OF SALEM...MOVING EAST AT 25 MPH.
THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...
NORTH GRANVILLE AND SHUSHAN AT 830 PM EDT...
EAST HEBRON AND SALEM AT 835 PM EDT...
WEST ARLINGTON AND GRANVILLE AT 840 PM EDT...
NORTH RUPERT AND DORSET AT 845 PM EDT...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.
Special weather statement, Aug 31, 7:51 PM EST, 1 hour 9 minutes before
NYZ043-VTZ013-010115-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
851 PM EDT FRI AUG 31 2001
...STRONG THUNDERSTORMS IN BENNINGTON AND WASHINGTON COUNTIES...
AT 851 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 2 MILES NORTH OF EAST HEBRON TO
CAMBRIDGE...OR ALONG A LINE EXTENDING FROM 8 MILES NORTH OF SALEM TO
9 MILES NORTH OF HOOSICK FALLS...MOVING EAST AT 25 MPH.
THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...AND HEAVY RAIN...WILL BE NEAR...
NORTH RUPERT AND SHAFTSBURY AT 900 PM EDT...
ARLINGTON AT 905 PM EDT...
MANCHESTER CENTER AND DORSET AT 910 PM EDT...
EAST DORSET AND PERU AT 915 PM EDT...
Special weather statement, Aug 31, 8:08 PM EST, 52 minutes before
CTZ001-MAZ001-NYZ032-033-038>043-047>054-058>061-063>066-VTZ013-014-
010200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
908 PM EDT FRI AUG 31 2001
...SEVERE THUNDERSTORM WATCHES 704 AND 705 FOR EASTERN NEW YORK HAVE
EXPIRED...
THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE TO DECREASE.
HOWEVER...A FEW STRONG THUNDERSTORMS WILL PERSIST FROM THE HUDSON
VALLEY EASTWARD INTO WESTERN NEW ENGLAND THROUGH 1030 PM. IF THE
WEATHER GETS THREATENING...GO TO A SAFE SHELTER.
Lightning, Greene
- When
- August 31, 9:00 PM EST
- Where
- Greene County, Catskill
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.277, -74.123 (the zone’s center; the record gives no point)
Lightning from a thunderstorm struck a house in Catskill, Green County on the evening of August 31. The lightning resulted in a fire on the porch and also damaged electronic equiment.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 31, 200120 injured · $560,000 · 3 events
- Flash Flooding in Texas, August 31, 2001$470,000 · 9 events
- Tornado in Alabama, August 31, 2001$75,000 · F1 · 1 event
- Flash Flooding in Texas, August 31, 2001$130,000 · 6 events
- Hail and Damaging Winds in New York, August 31, 2001$56,000 · 1 in hail · 5 events
- Flash Flooding and Damaging Wind in Texas, August 31, 2001$50,000 · 74 kt wind · 6 events
- Flash Flooding in Texas, August 31, 2001$50,000 · 4 events
- Flash Flood in Louisiana, August 31, 2001$50,000 · 1 event
- Damaging Winds in New York, August 31, 2001$40,000 · 55 kt wind · 2 events
- Flash Flood in Alabama, August 31, 2001$40,000 · 1 event
- Damaging Wind in Pennsylvania, August 31, 20012 injured · $15,000 · 1 event
- Damaging Winds in Vermont, August 31, 2001$30,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264543.